×

zbMATH — the first resource for mathematics

The Equichordal Point Problem. (English) Zbl 0871.52001
Summary: If \(C\) is a Jordan curve on the plane and \(P, Q\in C\), then the segment \(\overline{PQ}\) is called a chord of the curve \(C\). A point inside the curve is called equichordal if every two chords through this point have the same length. Fujiwara in 1916 and independently Blaschke, Rothe and Weitzenböck in 1917 asked whether there exists a curve with two distinct equichordal points \(O_1\) and \(O_2\). This problem has been fully solved in the negative by the author of this announcement just recently. The proof (published elsewhere) reduces the question to that of existence of heteroclinic connections for multi-valued, algebraic mappings. In the current paper we outline the methods used in the course of the proof, discuss their further applications and formulate new problems.
MSC:
52A10 Convex sets in \(2\) dimensions (including convex curves)
37F99 Dynamical systems over complex numbers
30D05 Functional equations in the complex plane, iteration and composition of analytic functions of one complex variable
PDF BibTeX Cite
Full Text: DOI EuDML
References:
[1] W. Blaschke, W. Rothe, and R. Weitzenböck, Aufgabe 552, Arch. Math. Phys. 27 (1917), 82.
[2] E. Ehrhart, Un ovale à deux points isocordes?, Enseignement Math. (2) 13 (1967), 119 – 124 (French). · Zbl 0153.51803
[3] M. Fujiwara, Über die Mittelkurve zweier geschlossenen konvexen Kurven in Bezug auf einen Punkt, Tôhoku Math J. 10 (1916), 99-103. · JFM 46.1117.01
[4] V. G. Gelfreich, V. F. Lazutkin, and N. V. Svanidze, A refined formula for the separatrix splitting for the standard map, Phys. D 71 (1994), no. 1-2, 82 – 101. · Zbl 0812.70017
[5] G. Michelacci and A. Volčič, A better bound for the excentricities not admitting the equichordal body, Arch. Math. (Basel) 55 (1990), no. 6, 599 – 609. · Zbl 0698.52001
[6] Marek Rychlik, A complete solution to the equichordal point problem of Fujiwara, Blaschke, Rothe and Weitzenböck, Inventiones Math. (1996), accepted for publication. · Zbl 0882.51008
[7] R. Schäfke and H. Volkmer, Asymptotic analysis of the equichordal problem, J. Reine Angew. Math. 425 (1992), 9 – 60. · Zbl 0781.53005
[8] W. Süss, Eilbereiche mit ausgezeichneten Punkten, Tôhoku Math J. (II) 24 (1925), 86-98. · JFM 51.0592.02
[9] Shigehiro Ushiki, Sur les liasons-cols des systèmes dynamiques analytiques, C. R. Acad. Sci. Paris Sér. A-B 291 (1980), no. 7, A447 – A449 (French, with English summary). · Zbl 0477.58026
[10] Eduard Wirsing, Zur Analytizität von Doppelspeichenkurven, Arch. Math. 9 (1958), 300 – 307 (German). · Zbl 0083.38404
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.